Clin Mol Hepatol.  2015 Dec;21(4):387-392. 10.3350/cmh.2015.21.4.387.

Peliosis hepatis presenting with massive hepatomegaly in a patient with idiopathic thrombocytopenic purpura

Affiliations
  • 1Department of Internal Medicine, Yonsei University College of Medicine, Seoul, Korea. dyk1025@yuhs.ac
  • 2Department of Pathology, Yonsei University College of Medicine, Seoul, Korea.
  • 3Department of Radiology, Yonsei University College of Medicine, Seoul, Korea.
  • 4Liver Cancer Special Clinic, Yonsei University College of Medicine, Seoul, Korea.

Abstract

Peliosis hepatis is a rare condition that can cause hepatic hemorrhage, rupture, and ultimately liver failure. Several authors have reported that peliosis hepatis develops in association with chronic wasting disease or prolonged use of anabolic steroids or oral contraceptives. In this report we describe a case in which discontinuation of steroid therapy improved the condition of a patient with peliosis hepatis. Our patient was a 64-year-old woman with a history of long-term steroid treatment for idiopathic thrombocytopenic purpura . Her symptoms included abdominal pain and weight loss; the only finding of a physical examination was hepatomegaly. We performed computed tomography (CT) and magnetic resonance imaging (MRI) of the liver and a liver biopsy. Based on these findings plus clinical observations, she was diagnosed with peliosis hepatis and her steroid treatment was terminated. The patient recovered completely 3 months after steroid discontinuation, and remained stable over the following 6 months.

Keyword

Peliosis hepatis; Hepatomegaly; Steroids

MeSH Terms

Adrenal Cortex Hormones/therapeutic use
Female
Hepatomegaly/complications/*diagnosis/pathology
Humans
Liver/pathology
Magnetic Resonance Imaging
Middle Aged
Peliosis Hepatis/complications/*diagnosis/pathology
Purpura, Thrombocytopenic, Idiopathic/complications/*diagnosis/drug therapy
Tomography, X-Ray Computed
Treatment Outcome
Adrenal Cortex Hormones
Full Text Links
  • CMH
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr